Tennessee, 2014

Flash Flooding and Damaging Wind in Tennessee, September 2, 2014

September 2, 2014 · NWS OHX · 5 events in 4 counties and zones

Scattered thunderstorms affected Middle Tennessee during the afternoon and evening hours on September 3. A few reports of flash flooding and wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms affected Middle Tennessee during the afternoon and evening hours on September 3. A few reports of flash flooding and wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 2, 2:04 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 2, 2:04 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
304 PM CDT TUE SEP 2 2014

.SHORT TERM...AREA RADARS SHOW AFTERNOON CONVECTION DEVELOPING IN
OUR MOIST MID-STATE ATMOSPHERE, AND SOME AREAS ARE GETTING SOME
HEAVY DOWNPOURS. WILL KEEP LIKELIHOOD FOR STORMS RUNNING IN THE
FORECAST FOR THE REST OF THE AFTERNOON, WITH AT LEAST SCATTERED
ACTIVITY CONTINUING INTO THE EVENING.

STILL LOOKS LIKE A MORE TYPICAL SUMMERTIME PATTERN RETURNS TO FOR
MID TO LATE WEEK, WITH MAINLY AFTERNOON AND EVENING POP-UP
THUNDERSTORMS. UPPER LEVEL RIDGE KEEPS US PRETTY TOASTY, WITH
HIGHS ON THURSDAY AND FRIDAY BOUNCING INTO THE LOWER AND MIDDLE
90S WEST OF THE CUMBERLAND PLATEAU, AND MAX AFTERNOON HEAT INDICES
PUSHING TO AROUND 100 DEGREES (UGH!).

.LONG TERM...MODELS ALSO REMAIN IN GOOD AGREEMENT WITH A STRONG
SHORTWAVE DROPPING INTO OUR NECK OF THE WOODS OVER THE WEEKEND,
WITH THE BEST CHANCE FOR RAIN PROBABLY IN THE SATURDAY AFTERNOON
THROUGH SUNDAY MORNING TIME PERIOD. TIMING IS STILL A BIT OF AN
ISSUE WITH A SYSTEM THAT FAR IN THE FUTURE, BUT WOULD NOT BE
SURPRISED TO SEE SOME LIKELY POPS GET INTRODUCED TO THE FORECAST
AT SOME POINT FOR AT LEAST A PART OF OUR WEEKEND FORECAST.

SURFACE HIGH PRESSURE SYSTEM MOVES EASTWARD FROM THE GREAT LAKES
TO THE EAST COAST SUNDAY THROUGH TUESDAY, PRODUCING NORTHEAST FLOW
ACROSS THE MID STATE AND BRINGING IN SOME LOWER DEW POINTS. BY NEXT
MONDAY, WE SHOULD BE ABLE TO TRADE MORNING LOWS IN THE MID 60S TO
LOWER 70S, FOR MORE COMFORTABLE TEMPS IN THE LOWER TO MIDDLE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  91  71  94 /  40  20  20  20
CLARKSVILLE    69  90  68  93 /  20  20  10  20
CROSSVILLE     67  86  65  87 /  50  20  20  20
COLUMBIA       71  92  70  94 /  40  40  20  30
LAWRENCEBURG   69  92  69  94 /  40  40  20  40
WAVERLY        69  91  69  94 /  30  40  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Sep 2, 2:13 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
313 PM CDT TUE SEP 2 2014

TNZ005>008-023>027-056>061-075-077-079-093>095-032015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
BEDFORD-COFFEE-GRUNDY-WAYNE-LAWRENCE-GILES-
313 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

SOME STRONG THUNDERSTORMS...WITH HEAVY DOWNPOURS...ARE EXPECTED
MAINLY THIS AFTERNOON AND EVENING.

PLACES THAT RECEIVED HEAVY RAINFALL LAST SATURDAY WILL BE MOST
VULNERABLE TO PONDING AND ISOLATED FLOODING. SOME SUCH PLACES
INCLUDE AREAS ALONG THE INTERSTATE 65 CORRIDOR...FROM NASHVILLE
SOUTHWARD TO THE ALABAMA BORDER... INCLUDING LOCATIONS AROUND
FRANKLIN...COLUMBIA... LEWISBURG...AND PULASKI. ANOTHER AREA THAT
WILL BE ESPECIALLY VULNERABLE TO RAINFALL RUN OFF WILL BE THE
NORTHERN CUMBERLAND PLATEAU... INCLUDING THE CITIES OF COOKEVILLE
...JAMESTOWN...LIVINGSTON...AND GAINESBORO. SOME SPOTS IN THESE
AREAS RECEIVED BETWEEN THREE AND FOUR INCHES OF RAIN LAST WEEKEND.

IN ADDITION TO THE HEAVY DOWNPOURS...YOU CAN EXPECT STRONG
THUNDERSTORMS TO INCLUDE GUSTY WINDS...FREQUENT LIGHTNING STRIKES...
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ009>011-028>034-062>066-078-080-032015-
MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-WARREN-
VAN BUREN-
313 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE STORMS FOR MOST OF MIDDLE
TENNESSEE EAST OF INTERSTATE 65 DURING THE AFTERNOON AND EARLY
EVENING. DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY THREAT, BUT
THERE IS ALSO A POSSIBILITY OF LARGE HAIL. IN ADDITION, MANY OF
THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL.

PLACES THAT RECEIVED HEAVY RAINFALL LAST SATURDAY WILL BE MOST
VULNERABLE TO PONDING AND ISOLATED FLOODING. THIS INCLUDES THE
NORTHERN CUMBERLAND PLATEAU...INCLUDING THE CITIES OF COOKEVILLE
...JAMESTOWN...LIVINGSTON...AND GAINESBORO. SOME SPOTS IN THESE
AREAS RECEIVED BETWEEN THREE AND FOUR INCHES OF RAIN LAST WEEKEND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, Sep 2, 3:14 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT TUE SEP 2 2014

TNZ009>011-028>033-064-022200-
CLAY-DE
KALB-JACKSON-MACON-OVERTON-PICKETT-PUTNAM-SMITH-TROUSDALE-WILSON-
414 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...DE KALB...JACKSON...
MACON...OVERTON...PICKETT...PUTNAM...SMITH...TROUSDALE AND WILSON
COUNTIES...

AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CELINA TO LEBANON...
MOVING EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...PLEASANT SHADE...
DICKERSON CHAPEL RECREATION AREA...TUCKERS CROSSROADS...CELINA...
WHITLEYVILLE...GRANVILLE...DALE HOLLOW LAKE...STANDING STONE STATE
PARK...GAINESBORO...SOUTH CARTHAGE AND GORDONSVILLE.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3662 8499 3607 8599 3622 8646 3662 8553

11
Special weather statement, Sep 2, 3:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT TUE SEP 2 2014

TNZ005-006-023>025-022200-
DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
422 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 418 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A AN AREA OF STRONG THUNDERSTORMS MOVING INTO NORTHWESTERN MIDDLE
TENNESSEE.

SOME LOCATIONS IN THE PATH INCLUDE CLARKSVILLE...WAVERLY...AND
CHARLOTTE.

FREQUENT LIGHTNING AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3663 8776 3664 8712 3646 8712 3634 8728
      3631 8715 3625 8719 3618 8715 3596 8721
      3599 8753 3595 8756 3591 8770 3584 8772
      3581 8786 3584 8796 3593 8793 3598 8802
      3617 8792 3631 8796 3644 8806 3668 8807

11
Special weather statement, Sep 2, 3:40 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT TUE SEP 2 2014

TNZ027-059-022215-
DAVIDSON-WILLIAMSON-
440 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND WILLIAMSON
COUNTIES...

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FAIRVIEW...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LEIPERS FORK...FAIRVIEW...NATCHEZ
TRACE AT HIGHWAY  96 ...FRANKLIN...BELLEVUE...BRENTWOOD...
ANTIOCH...NASHVILLE AND BERRY HILL.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3603 8658 3601 8661 3598 8661 3584 8704
      3601 8715 3605 8709 3605 8704 3607 8704
      3622 8680

11
Special weather statement, Sep 2, 3:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
452 PM CDT TUE SEP 2 2014

TNZ011-030>034-064>066-078-022230-
CUMBERLAND-DE
KALB-FENTRESS-JACKSON-OVERTON-PICKETT-PUTNAM-SMITH-WARREN-WHITE-
452 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...
FENTRESS...JACKSON...OVERTON...PICKETT...PUTNAM...SMITH...WARREN AND
WHITE COUNTIES...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
JAMESTOWN TO SMITHVILLE...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PALL MALL...CENTER HILL LAKE...
EDGAR EVANS STATE PARK...LIVINGSTON...LIBERTY...DOWELLTOWN...
BAXTER...RICKMAN...ALGOOD...COOKEVILLE...PICKETT STATE PARK AND
SMITHVILLE.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3637 8470 3637 8472 3634 8473 3629 8480
      3628 8487 3624 8487 3621 8491 3618 8489
      3580 8560 3577 8563 3598 8602 3601 8604
      3604 8604 3663 8499 3661 8478 3650 8471
      3643 8469 3641 8466 3640 8466

11
Special weather statement, Sep 2, 3:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
454 PM CDT TUE SEP 2 2014

TNZ007-008-026-027-022245-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
454 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ASHLAND CITY...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE PLEASANT VIEW...SPRINGFIELD...
GREENBRIER...RIDGETOP...MILLERSVILLE...WHITE HOUSE AND CROSS PLAINS.

HEAVY DOWNPOURS AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3637 8659 3629 8716 3631 8715 3631 8719
      3640 8721 3643 8717 3642 8716 3642 8715
      3644 8715 3646 8712 3649 8713 3661 8666

11
Special weather statement, Sep 2, 4:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT TUE SEP 2 2014

TNZ008-009-028>030-022230-
MACON-SMITH-SUMNER-TROUSDALE-WILSON-
500 PM CDT TUE SEP 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR MACON...SMITH...SUMNER...
TROUSDALE AND WILSON COUNTIES...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LEBANON...DICKERSON CHAPEL
RECREATION AREA...TUCKERS CROSSROADS...HARTSVILLE AND DIXON SPRINGS.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3647 8594 3619 8585 3615 8642 3633 8648

11

The radar

The Nashville radar (KOHX), 87 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Putnam

When
September 2, 4:30 PM CST
Where
Putnam County, 1.49 mi NNE of Double Spgs
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.190, -85.590

The Cookeville Herald-Citizen reported that one person was struck by lightning and injured on Claude Loftis Road.

Flash Flood, Putnam

When
September 2, 5:00 PM CST to 7:00 PM CST
Where
Putnam County, 1.71 mi NW of Cookeville to 0.94 mi SSW of Holladay
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.185, -85.524

Heavy rainfall resulted in flash flooding across portions of Cookeville with several roadways flooded. Emergency management performed 3 water rescues of motorists in stranded vehicles at Willow Street at Broad Street, Willow Street at Veterans Drive, and Highway 111 and 10th Street.

Thunderstorm Wind, Wilson

When
September 2, 5:30 PM CST
Where
Wilson County, 1.37 mi SSE of Cairo Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.213, -86.387

Trees were blown down on Palmer Road west of Lebanon.

Flash Flood, White

When
September 2, 7:00 PM CST to 8:00 PM CST
Where
White County, 0.29 mi ESE of Sparta to 1.08 mi SSE of Sparta
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.928, -85.465

Heavy rainfall resulted in flooding of some streets in Sparta, including Bockman Way by CH Donuts which was reportedly covered in water.

Flash Flood, Williamson

When
September 2, 10:00 PM CST to 11:00 PM CST
Where
Williamson County, 2.06 mi WNW of Duplex to 0.66 mi W of Duplex
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.756, -86.886

Heavy rainfall caused flooding on Duplex Road at Interstate 65 in Spring Hill.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535224, 535226, 535225, 535227, 535228.